Hail, Houghton
- When
- September 21, 11:25 AM EST
- Where
- Houghton County, 5 mi SW of Houghton
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 47.069, -88.655
Severe thunderstorms produced damaging wind and large hail over western Upper Michigan on the 21st.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MQT wrote it up.
Severe thunderstorms produced damaging wind and large hail over western Upper Michigan on the 21st.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Sep 21, 4:28 AM EST, 6 hours 57 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MARQUETTE MI 528 AM EDT FRI SEP 21 2007 .DISCUSSION... UPPER AIR PATTERN CONSISTS OF A 500 MB RIDGE ACROSS THE ERN U.S...CLOSED LOW OFF OF FL...CLOSED LOW OFF SOUTHERN CA...TROUGHING INTO THE NORTHERN ROCKIES. THE TROUGH IN THE NORTHERN ROCKIES WILL BE THE MAIN WEATHER MAKER FOR THIS FORECAST AFTER A SHORTWAVE THAT IS CURRENTLY AFFECTING THE CWA GOES BY EARLY THIS MORNING. THIS TROUGH LOOKS PLENTY STRONG AND LOOKS TO DIG AS EVIDENCED ON WATER VAPOR WITH STRONG DARKENING ACROSS WESTERN MT CURRENTLY EARLY THIS MORNING. NAM SHOWS THIS TROUGH DIGGING TODAY AND TAKING ON A BIT OF A NEGATIVE TILT BY 00Z TONIGHT WITH STRONG PVA OFF TO THE WEST OF THE CWA. THIS QUICKLY MOVES THROUGH TONIGHT WITH RIDGING THEN BUILDING INTO THE CWA AND THIS REMAINS THROUGH 12Z MON. NAM SHOWS THE COLD FRONT ON 1000-500 MB THICKNESS ACROSS THE WESTERN CWA 00Z SAT AND THIS QUICKLY MOVES THROUGH THE CWA TONIGHT WITH A STRONG PRESSURE GRADIENT BEHIND ACROSS THE CWA LATE THIS AFTERNOON AND TONIGHT. STRONG 850-500 MB Q-VECTOR CONVERGENCE MOVES ACROSS THE CWA TODAY AND OUT OF THE CWA 06Z TONIGHT. ONE THING FOR CERTAIN...IT IS GOING TO BE WINDY ACROSS THE CWA THROUGH TONIGHT. DID NOT MAKE MANY CHANGES TO THE GOING FORECAST FOR WINDS AND FELT PREVIOUS SHIFT HAD GOOD HANDLE ON THE WIND SITUATION. GUSTS UP TO 60 MPH STILL POSSIBLE ON THE KEWEENAW LATE THIS AFTERNOON WITH WEST WINDS AS WOULD NOT TAKE MUCH TO BRING THESE DOWN TO THE SFC WITH AS STRONG OF A SYSTEM AS THIS ONE IS DYNAMICALLY OR FOR PRESSURE GRADIENTS. SEVERE WEATHER ALSO LOOKS LIKE A GOOD BET WITH THIS SYSTEM BETWEEN ABOUT 18Z AND 03Z ACROSS THE CWA AS WOULD NOT BE HARD FOR THUNDERSTORMS TO BRING DOWN STRONG WINDS FROM ALOFT. DID NOT HAVE MUCH CHANCE TO GET THE SEVERE WEATHER CHECKLIST DONE...BUT AGREED WITH SPC THINKING. WOULD NOT BE SURPRISED TO SEE THE AREA PUT INTO A MODERATE OUTLOOK A BIT LATER TODAY AS THIS MORNINGS EARLY CONVECTION SHOULD CLEAR. IF PLENTY OF SUNSHINE IS REALIZED...WE COULD BE IN TROUBLE. THIS WILL ALLOW BETTER MIXING AND BRING STRONGER WINDS DOWN FROM ALOFT. HIGHS COULD ALSO BE TOO LOW AND WILL HAVE TO BE WATCHED. INSTABILITY WOULD ALSO BE STRONGER LEADING TO MORE SEVERE THUNDERSTORMS AS WELL WITH STRONGER UPDRAFTS AND LARGER HAIL. FEELING IS SOME SUNSHINE WILL OCCUR THIS MORNING WITH A BIT OF A BREAK IN THE CONVECTION THIS MORNING. CLOUD COVER WILL BE TOUGH TO GAGE WITH HOW MUCH CONVECTION BREAKS OUT TO THE WEST...BUT WILL GO MORE OPTIMISTIC FOR SUNSHINE. WENT WITH A BLEND OF THE NAM AND GFS FOR THIS FORECAST. DO NOT HAVE TIME TO WRITE MUCH MORE AS HAVE TO GET SOME MORE PRODUCTS ISSUED. OVERALL...DID NOT MAKE TOO MANY CHANGES TO THE GOING FORECAST...BUT WARMED THINGS UP A BIT ON SUNDAY AND MONDAY A FEW DEGREES WITH WARMER 850 MB TEMPERATURES IN THE AREA. GFS AND NAM SHOW 850 MB TEMPERATURES OF 16C-18C IN THE AREA ON SUN AND MON. MIXING THIS DOWN GIVES ME HIGHS IN THE MID 80S TO AROUND 90. WILL NOT GO THAT WARM FOR NOW...BUT UPPER 70S TO LOWER 80S IS NOT OUT OF THE REALM OF POSSIBILITIES. A FEW RECORD HIGHS COULD BE IN JEOPARDY. && .AVIATION (FOR THE 06Z TAF ISSUANCE)... LOW-LEVEL JET CURRENTLY SUPPORTING CONVECTION OVER ERN MN INTO NW WI/WRN UPPER MI WILL RESULT IN LLWS AT KCMX/KSAW OVERNIGHT. LATEST VAD WIND PROFILE FROM THE KMQT RADAR SHOWS SRLY 40KT WINDS AT 500FT AGL. STRATUS AT 300FT HAS SLIPPED INTO KSAW RECENTLY. THIS CLOUD DECK ORIGINATED FROM FOG THAT WAS OVER WRN LAKE MI EARLIER IN THE DAY. SINCE THE CLOUD DECK ONLY LASTED BRIEFLY AT KMNM AND KESC... DONT EXPECT THE STRATUS TO LINGER BEYOND ABOUT 07Z AT KSAW. ALTHOUGH LOW-LEVEL JET WILL WEAKEN SOME...SHRA AND POSSIBLY TSRA WILL AFFECT KCMX/KSAW DURING THE OVERNIGHT. WHILE CLOUD BASES WILL BE LOWERING THRU THE NIGHT...AT THIS POINT...DONT EXPECT PREVAILING MVFR CIGS TO DEVELOP OUTSIDE OF ANY SHRA/TSRA. WITH DEPARTURE OF LOW-LEVEL JET LATE IN THE NIGHT/EARLY FRI MORNING...EXPECT PCPN TO EXIT AS WELL. SRLY FLOW WILL STRENGTHEN AGAIN FRI AFTN AS A POWERFUL AND DEEPENING FALL STORM SYSTEM APPROACHES THE UPPER GREAT LAKES REGION. AS IS TYPICAL FOR SRLY FLOW...WINDS WILL BE STRONGER AT KSAW THAN KCMX DUE TO TERRAIN AFFECTS. EXPECT A BKN TO SOLID LINE OF TSRA TO ACCOMPANY A COLD FRONT THAT WILL RACE ACROSS THE AREA LATE FRI AFTN/EVENING. AFTER FROPA...WRLY WINDS WILL BECOME VERY STRONG AT KCMX...AND WOULD NOT BE SURPRISED TO SEE A FEW GUSTS TO AROUND 50KT DURING THE EVENING. ALTHOUGH GUSTY...WINDS WILL NOT BE NEARLY AS STRONG AT KSAW. && .MARINE (FOR THE 4 AM LAKE SUPERIOR FCST ISSUANCE)... A STRONG LOW PRESSURE SYSTEM WILL DEEPENS AS IT CROSSES NORTH OF LK SUPERIOR ON TODAY. PACKED PRES GRADIENT WILL ACCOMPANYING THIS LOW WILL MAKE FOR STRONG S WINDS WHICH WILL WRAP UP TO GALES THIS AFTERNOON AND CONTINUE TONIGHT. A LOW LEVEL JET OVER THE LAKE WILL ALSO CONTRIBUTE GUSTY WINDS TO 45 KNOTS OVER THE LAKE. NO MENTION OF STORMS NOW THOUGH...JUST WENT WITH THE HIGHEST GALE POSSIBLE. STRONGEST PERIOD OF WINDS WILL BE RIGHT BEHIND THE FRONT FROM 21Z TO 05Z...COINCIDING WITH STRONGEST PRES RISES. GALES WILL LINGER INTO SATURDAY OVER THE EAST HALF. ANOTHER SFC LOW TAKING AIM ON THE REGION LATE SUNDAY INTO MONDAY COULD PUSH SOUTH WINDS TO 30 KT OVER THE EAST PORTION OF THE LAKE. && .MQT WATCHES/WARNINGS/ADVISORIES... HIGH WIND WARNING FROM 12 PM FRI TO 2 AM EDT SAT MIZ001-003. WIND ADVY FROM 12 PM FRI TO MIDNIGHT EDT FRI NIGHT MIZ006-007-085. WIND ADVY FROM 12 PM FRI TO 11 PM EDT FRI MIZ002-004-005-084. WIND ADVY FROM 11 AM TO 7 PM CDT FRI MIZ009. GALE WARNING W HALF LAKE SUPERIOR FRI AFTN INTO FRI NIGHT. GALE WARNING E HALF LAKE SUPERIOR FRI AFTN THRU SAT. && AVIATION...ROLFSON MARINE...DLG DISCUSSION...GJM
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MARQUETTE MI 627 AM EDT FRI SEP 21 2007 MIZ001>007-009>014-084-085-221200- KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE- GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT- SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT- 627 AM EDT FRI SEP 21 2007 /527 AM CDT FRI SEP 21 2007/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER MICHIGAN AND CENTRAL UPPER MICHIGAN. .DAY ONE...TODAY AND TONIGHT STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER WESTERN UPPER MICHIGAN IN THE AFTERNOON AND MOVE INTO CENTRAL UPPER MICHIGAN IN THE LATE AFTERNOON AND EVENING. SOME OF THE STORMS COULD PRODUCE DAMAGING WINDS AND LARGE HAIL AND WILL CONTAIN HEAVY RAIN. ISOLATED TORNADOES MAY ALSO BE POSSIBLE. WIND GUSTS TO 45 MPH ARE EXPECTED OVER THE NORTH HALF OF UPPER MICHIGAN THIS AFTERNOON. WEST WIND GUSTS TO 60 MPH ARE POSSIBLE OVER THE KEWEENAW LATE TODAY INTO THIS EVENING. PLEASE SEE THE LATEST NON PRECIPITATION WEATHER STATEMENT FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A CHANCE OF THUNDERSTORMS ACROSS WEST AND CENTRAL UPPER MICHIGAN MONDAY AFTERNOON AND MONDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND EARLY THIS EVENING. LSZ221-241>248-263-264-221200- KEWEENAW BAY AND HURON BAY FROM LOWER ENTRANCE LIGHT TO PORTAGE LAKE TO HURON ISLANDS MI-SAXON HARBOR WI TO ONTONAGON MI- ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI- UPPER ENTRANCE OF PORTAGE CANAL TO MANITOU ISLAND MI- MANITOU ISLAND TO LOWER ENTRANCE OF PORTAGE CANAL MI- HURON ISLANDS TO MARQUETTE MI-MARQUETTE TO MUNISING MI- MUNISING TO GRAND MARAIS MI-GRAND MARAIS TO WHITEFISH POINT MI- LAKE SUPERIOR, EAST OF A LINE FROM SAXON HARBOR WI TO GRAND PORTAGE, MN, TO A LINE NORTHWARD FROM MANITOU IS. MI, BEYOND 5 NM AND SOUTH OF THE US/CANADIAN BORDER- LAKE SUPERIOR, EAST OF A LINE FROM MANITOU IS. MI NORTHWARD BEYOND 5 NM AND SOUTH OF THE US/CANADIAN BORDER, EXCLUDING WHITEFISH BAY- 627 AM EDT FRI SEP 21 2007 /527 AM CDT FRI SEP 21 2007/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR. .DAY ONE...TODAY AND TONIGHT A GALE WARNING IS IN EFFECT FROM THIS AFTERNOON INTO SATURDAY WITH SOUTH TO SOUTHWEST GALES THIS AFTERNOON VEERING TO THE WEST LATE THIS AFTERNOON AND THIS EVENING. GUSTS TO 45 KNOTS ARE EXPECTED TONIGHT. SEVERE THUNDERSTORMS ARE POSSIBLE ESPECIALLY THIS AFTERNOON AND EARLY EVENING. SOME OF THE STORMS COULD BE SEVERE WITH HIGH WIND GUSTS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A CHANCE OF THUNDERSTORMS MONDAY AFTERNOON AND MONDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND EARLY THIS EVENING. LMZ221-248-262-221200- BAY OF GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI- LAKE MICHIGAN...FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE...SOUTHEASTWARD BEYOND 5 NM OFF SHORE TO THE MID- LINE OF THE LAKE- 627 AM EDT FRI SEP 21 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE MICHIGAN. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH THIS EVENING. SOME OF THE STORMS MAY BE SEVERE WITH HIGH WIND GUSTS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A CHANCE OF THUNDERSTORMS MONDAY AFTERNOON AND MONDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND EARLY THIS EVENING. MICHELS
The Marquette radar (KMQT), 103 km away, was scanning. The volume nearest the first event began at 16:25 UTC.
8 thunderstorm wind, 1 hail. Local standard time, as filed.
Measured wind gust at the Ironwood AWOS.
Several trees down.
Several trees down along Highway M-107.
Several trees down.
Tree limbs down.
Several 100-foot tall trees knocked down.
Fallen tree limbs knocked down power lines.
Five nine-inch diameter trees blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2007Every state in 2007This day in weather historyWarnings in Michigan, September 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 59019, 59020, 59021, 59022, 59023, 59024, 59025, 59027, 59028.